Alert archive / Kansas / Freeze Warnings in 2008

Freeze Warning 1, NWS Dodge City, KS

May 2, 200817 counties in Kansas

NWS Dodge City, KS issued this freeze warning at May 2, 2008, 3:50 PM CDT for 17 counties in Kansas. It took effect at May 3, 2008, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 3:50 PM CDT (20:50 UTC)
In effect from
May 3, 2008, 4:00 AM CDT
Expired
May 3, 2008, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 022050
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT FRI MAY 2 2008

...STRONG WINDS AND COLD TEMPERATURES TONIGHT...

.A VERY TIGHT PRESSURE GRADIENT WILL CONTINUE OVER WESTERN KANSAS
THROUGH MUCH OF THE EVENING...BRINGING STRONG NORTHWESTERLY WINDS.
THE WINDS WILL START TO DIMINISH AFTER MIDNIGHT. COLD AIR WILL
CONTINUE TO POUR DOWN INTO THE PLAINS OVERNIGHT. THIS WILL ALLOW
TEMPERATURES TO DROP BELOW FREEZING FOR PORTIONS OF WESTERN AND
CENTRAL KANSAS. WITH THE NORTHERLY WINDS AND COLD
TEMPERATURES...PLANT DAMAGE COULD RESULT.

KSZ030-031-043>046-061>064-074>077-030515-
/O.NEW.KDDC.FZ.W.0001.080503T0900Z-080503T1400Z/
/O.EXT.KDDC.HW.W.0004.000000T0000Z-080503T0500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA
350 PM CDT FRI MAY 2 2008 /250 PM MDT FRI MAY 2 2008/

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/
TONIGHT...
...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY. THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL
MIDNIGHT CDT /11 PM MDT/ TONIGHT. 

VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING
HOURS. NORTHWESTERLY WINDS WILL CONTINUE AT 35 TO 45 MPH...WITH
GUSTS IN EXCESS OF 60 MPH...BEFORE DIMINISHING TO 30 TO 40 MPH
WITH GUSTS ABOVE 50 MPH AFTER SUNSET. WINDS WILL DECREASE FURTHER
AFTER MIDNIGHT.

TEMPERATURES WILL DROP DOWN BELOW FREEZING AFTER 3 AM CDT TONIGHT.
TEMPERATURES WILL BE NEAR 30 DEGREES...BUT WINDS AT 15 TO 20 MPH
WILL INTENSIFY THE IMPACT OF THE COLD AIR AND DAMAGE PLANTS.

MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING IN AREAS WHERE
HIGH WIND WARNINGS ARE IN EFFECT. SLOW DOWN AND BE ALERT TO
SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR. THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ084>086-030515-
/O.NEW.KDDC.FZ.W.0001.080503T0900Z-080503T1400Z/
/O.EXT.KDDC.WI.Y.0022.000000T0000Z-080503T0500Z/
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET
350 PM CDT FRI MAY 2 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY. THE
WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING HOURS. 
NORTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL
BEGIN TO DIMINISH AFTER MIDNIGHT.

TEMPERATURES WILL DROP DOWN BELOW FREEZING AFTER 3 AM CDT TONIGHT.
TEMPERATURES WILL BE NEAR 30 DEGREES...BUT WINDS AT 15 TO 20 MPH
WILL INTENSIFY THE IMPACT OF THE COLD AIR AND DAMAGE PLANTS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION FRIDAY. IF YOU DRIVE A
LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN
AREAS OF STRONG WINDS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ066-080-030500-
/O.UPG.KDDC.WI.Y.0022.000000T0000Z-080503T0200Z/
/O.EXB.KDDC.HW.W.0004.000000T0000Z-080503T0500Z/
STAFFORD-KIOWA-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
GREENSBURG...HAVILAND
350 PM CDT FRI MAY 2 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING
HOURS. NORTHWESTERLY WINDS WILL CONTINUE AT 35 TO 45 MPH...WITH
GUSTS IN EXCESS OF 60 MPH...BEFORE DIMINISHING TO 30 TO 40 MPH
WITH GUSTS ABOVE 50 MPH AFTER SUNSET. WINDS WILL DECREASE FURTHER
AFTER MIDNIGHT.

A HIGH WIND WARNING MEANS THAT THE WINDS COULD CREATE LIFE
THREATENING CONDITIONS TO THOSE OUTSIDE OR CAUSE MAJOR PROPERTY
DAMAGE.

$$

KSZ065-078-079-030500-
/O.EXT.KDDC.HW.W.0004.000000T0000Z-080503T0500Z/
PAWNEE-FORD-EDWARDS-
INCLUDING THE CITIES OF...LARNED...BURDETT...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS
350 PM CDT FRI MAY 2 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT. 

VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING
HOURS. NORTHWESTERLY WINDS WILL CONTINUE AT 35 TO 45 MPH...WITH
GUSTS IN EXCESS OF 60 MPH...BEFORE DIMINISHING TO 30 TO 40 MPH
WITH GUSTS ABOVE 50 MPH AFTER SUNSET. WINDS WILL DECREASE FURTHER
AFTER MIDNIGHT.

MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING IN AREAS WHERE
HIGH WIND WARNINGS ARE IN EFFECT. SLOW DOWN AND BE ALERT TO
SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

A HIGH WIND WARNING MEANS THAT THE WINDS COULD CREATE LIFE
THREATENING CONDITIONS TO THOSE OUTSIDE OR CAUSE MAJOR PROPERTY
DAMAGE.

$$

KSZ081-087>090-030500-
/O.EXT.KDDC.WI.Y.0022.000000T0000Z-080503T0500Z/
PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
350 PM CDT FRI MAY 2 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING HOURS. 
NORTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL
BEGIN TO DIMINISH AFTER MIDNIGHT.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION FRIDAY. IF YOU DRIVE A
LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN
AREAS OF STRONG WINDS.

$$

26
3 follow-up statements
000 
WWUS73 KDDC 030502
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT SAT MAY 3 2008

...WINDS WILL CONTINUE TO DIMINISH THROUGH THE NIGHT...

.THE STRONG WINDS THAT HAVE BUFFETED SOUTHWEST KANSAS THIS
AFTERNOON AND EVENING HAVE BEEN SLOWLY WEAKENING THROUGH THE
EVENING HOURS. THERE COULD BE ANOTHER HOUR OR TWO OF 30 TO 40 MPH
WINDS BUT THIS SHOULD DIMINISH INTO THE 15 TO 25 MPH RANGE THROUGH
THE EARLY MORNING HOURS. COLD AIR WILL CONTINUE TO POUR DOWN INTO
THE PLAINS OVERNIGHT. THIS WILL ALLOW TEMPERATURES TO DROP BELOW
FREEZING FOR PORTIONS OF WESTERN AND CENTRAL KANSAS. WITH THE
NORTHERLY WINDS AND COLD TEMPERATURES...PLANT DAMAGE COULD RESULT.

KSZ030-031-043>046-061>064-074>077-031315-
/O.EXP.KDDC.HW.W.0004.000000T0000Z-080503T0500Z/
/O.CON.KDDC.FZ.W.0001.080503T0900Z-080503T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA
1202 AM CDT SAT MAY 3 2008 /1102 PM MDT FRI MAY 2 2008/

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ SATURDAY...
...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT /11 PM MDT/
TONIGHT...

THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT /11 PM MDT/
TONIGHT. A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM
MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY. 

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH OCCASIONAL
GUSTS TO 45 MPH FOR ANOTHER HOUR OR TWO BEFORE DIMINISHING INTO THE
15 TO 25 MPH RANGE.

TEMPERATURES WILL DROP DOWN BELOW FREEZING AFTER 3 AM CDT
TONIGHT. TEMPERATURES WILL BE NEAR 30 DEGREES...BUT WINDS AT
15 TO 20 MPH WILL INTENSIFY THE IMPACT OF THE COLD AIR AND DAMAGE
PLANTS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ065-066-078>080-030615-
/O.EXP.KDDC.HW.W.0004.000000T0000Z-080503T0500Z/
PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
INCLUDING THE CITIES OF...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND
1202 AM CDT SAT MAY 3 2008

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT. 

NORTHWEST WINDS WILL CONTINUE AT AROUND 25 TO 35 MPH WITH GUSTS
TO 40 MPH FOR ANOTHER HOUR OR SO BEFORE DIMINISHING TO 15 TO 25
MPH THROUGH THE EARLY MORNING HOURS.

$$

KSZ084>086-031315-
/O.EXP.KDDC.WI.Y.0022.000000T0000Z-080503T0500Z/
/O.CON.KDDC.FZ.W.0001.080503T0900Z-080503T1400Z/
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET
1202 AM CDT SAT MAY 3 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
SATURDAY...
...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT. A FREEZE
WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY. 

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH 25 TO 35 MPH WITH
OCCASIONAL GUSTS TO 45 MPH FOR ANOTHER HOUR OR TWO BEFORE
DIMINISHING INTO THE 15 TO 25 MPH RANGE.

TEMPERATURES WILL DROP DOWN BELOW FREEZING AFTER 3 AM CDT
TONIGHT. TEMPERATURES WILL BE NEAR 30 DEGREES...BUT WINDS AT 15 TO
20 MPH WILL INTENSIFY THE IMPACT OF THE COLD AIR AND DAMAGE
PLANTS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ081-087>090-030615-
/O.EXP.KDDC.WI.Y.0022.000000T0000Z-080503T0500Z/
PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
1202 AM CDT SAT MAY 3 2008

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT. 

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH OCCASIONAL
GUSTS TO 40 MPH FOR ANOTHER HOUR OR TWO BEFORE DIMINISHING INTO THE
15 TO 25 MPH RANGE.

$$
000 
WWUS73 KDDC 031216
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
716 AM CDT SAT MAY 3 2008

...CHILLY START TO THE MORNING...

.WINDS HAVE DIMINISHED TO THE 15 TO 25 MPH RANGE THROUGH THE EARLY
MORNING HOURS. COLD AIR WILL CONTINUE TO POUR DOWN INTO THE PLAINS
THIS MORNING. THIS HAS ALLOW TEMPERATURES TO DROP BELOW FREEZING
TO NEAR FREEZING FOR PORTIONS OF WESTERN AND CENTRAL KANSAS. WITH THE
NORTHERLY WINDS AND COLD TEMPERATURES...PLANT DAMAGE COULD RESULT.

KSZ030-031-043>046-061>064-074>077-084>086-031400-
/O.CON.KDDC.FZ.W.0001.000000T0000Z-080503T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
716 AM CDT SAT MAY 3 2008 /616 AM MDT SAT MAY 3 2008/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS
MORNING. 

TEMPERATURES WILL BE FALL TO NEAR 30 DEGREES...BUT WINDS AT 15 TO 20
MPH WILL INTENSIFY THE IMPACT OF THE COLD AIR AND DAMAGE PLANTS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KDDC 031347
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
847 AM CDT SAT MAY 3 2008

...COLD OVERNIGHT TEMPERATURES STARTING TO WARM...

.UNDER MOSTLY SUNNY SKIES TEMPERATURES WILL CONTINUE TO WARM
THROUGH THE 30S EARLY THIS MORNING.

KSZ030-031-043>046-061>064-074>077-084>086-031500-
/O.EXP.KDDC.FZ.W.0001.000000T0000Z-080503T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
847 AM CDT SAT MAY 3 2008 /747 AM MDT SAT MAY 3 2008/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING. 

TEMPERATURES WILL CONTINUE TO CLIMB THROUGH THE LOWER 30S EARLY
THIS MORNING. AS A RESULT THE FREEZE WARNING WILL BE ALLOWED TO
EXPIRE AT 9 AM CDT.

$$

18

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 2, 3:03 PM CDT, 47 minutes earlier.

Area forecast discussion, May 2, 3:03 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT FRI MAY 2 2008

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST PROBLEMS WILL BE IN THE NEXT 18 HOURS WITH VERY STRONG
WINDS AND COLD TEMPS TONIGHT.

12Z UPPER AIR OBS HAD THE CLOSED LOW OVER NEB CONTINUING TO DEEPEN
WITH 90 TO 120 M HEIGHT FALLS ACROSS THE CENTRAL PLAINS. 700 TO
850MB WINDS WERE IN THE 45 TO 50 KT RANGE AS OF THIS MORNING, WITH
MOST OF THE MOISTURE SHUNTED OFF TO THE EAST. WRAP AROUND MOISTURE
WAS BRINGING SN TO EASTERN CO AND NW KS, BUT ONLY CLOUDS AND
SPRINKLES HAVE MAKE IT INTO OUR NORTHERN CWA THUS FAR. SFC LOW
CENTER HAS MOVED OUT INTO IA, BUT HIGH PRESSURE HAS BEEN BUILDING
INTO MT AND WY. PRESSURE GRADIENT ACROSS MUCH OF THE HIGH PLAINS
HAS BEEN VERY TIGHT, AND A WEAK BOUNDARY/TROUGH AXIS MOVING INTO
THE AREA HAS HELPED BRING VERY HIGH WINDS. KDDC AND KGCK HAVE BEEN
REPORTING GUSTS OVER 50 KTS FOR SEVERAL HOURS AND A HIGH WIND
WARNING HAS BEEN ISSUED FOR THE NORTHERN 2/3RDS OF THE CWA. WINDS
SHOULD CONTINUE THROUGH THE NEXT SEVERAL HOURS, AND SHOULD START
TO COME DOWN AROUND 00Z AS THE BOUNDARY MOVES FURTHER SOUTH AND
THE GRADIENT STARTS TO RELAX. HOWEVER, THE SLOWER WINDS WILL BE
RATHER RELATIVE, AND SPEEDS SHOULD STAY ABOVE ADVISORY CRITERIA.
IN THE INTEREST OF SIMPLICITY, WILL JUST EXTEND THE WIND PACKAGE
WE HAVE NOW UNTIL 05Z.

THE SFC HIGH SHOULD CONTINUE TO MOVE SOUTH INTO EASTERN COLORADO
OVERNIGHT. WINDS SHOULD STAY IN THE 15 TO 20 MPH RANGE FOR MUCH OF
THE NIGHT UNDER A DECENT GRADIENT. THE WINDS SHOULD STOP US FROM
COMPLETELY DECOUPLING, BUT CLOUDS SHOULD START TO DECREASE AS THE
WRAP AROUND MOISTURE PULLS AWAY. TWEAKED THE LOW POPS WE HAD GOING
FOR LIGHT RAIN SHOWERS, AS IT SEEMS THAT WHAT LITTLE WE ARE
GETTING SHOULD BE OVER BY 06Z. COLD AIR ADVECTION BEHIND THIS
SYSTEM WILL BE VERY STRONG, WITH TEMPS ONLY IN THE 30S THIS
AFTERNOON ACROSS MOST OF WESTERN NEB AND NW KS. MAY BE TOO DRY AND
WINDY TO GET FROST FORMATION, BUT THINK WITH THE PLUNGE OF COLD
AIR WE SHOULD GET DOWN BELOW FREEZING NORTHWEST OF A LBL-DDC-
LARNED LINE. WITH WINDS DIMINISHING THE MOST IN THE FAR WEST AS
WELL AS BEARING THE BRUNT OF THE COLD AIR, COULD SEE TEMPS AROUND
28 F. DESPITE PROBABLY NOT SEEING A LOT OF FROST OR EXTREMELY COLD
TEMPS EVERYWHERE, WITH THE WINDS AND TEMPS AROUND 30 F THERE
COULD BE A LOT OF PLANT DAMAGE. IN ORDER TO GIVE A HEADS UP TO
THE PUBLIC, WILL GO WITH A FREEZE WARNING.

HIGH PRESSURE WILL MOVE OUT INTO THE PLAINS ON SATURDAY, ALLOWING
WINDS TO TAPER OFF SIGNIFICANTLY AND SHIFT AROUND TO THE
SOUTHEAST. 850MB TEMPS WILL BE IN THE SINGLE DIGITS, AND EVEN WITH
SUNSHINE HIGHS WILL BE RATHER CHILLY THANKS TO THE COLD START.
MADE MINOR TWEAKS TO THE 60S WE HAD GOING. NEAR ZONAL FLOW ALOFT
SETS UP FOR SATURDAY NIGHT AND SUNDAY, WITH THE LEE TROUGH
STARTING TO RE-DEVELOP OVER THE WESTERN PLAINS. WINDS COMING
AROUND TO THE SOUTH SHOULD HELP LOWS TOMORROW NIGHT NOT GET QUITE
AS COLD, SO KEPT READINGS IN THE UPPER 30S TO LOW 40S. 850MB TEMPS
IN THE TEENS TO LOW 20S WILL RETURN FOR SUNDAY, AND WITH ONLY SOME
CIRRUS CLOUDS, WILL KEEP HIGHS IN THE 70S.

DAYS 3-7...

FORECAST CHALLENGES INCLUDE ANY DECENT OPPORTUNITIES FOR MUCH NEEDED
RAINFALL NEXT WEEK.

SHORT TERM HIGH WIND WARNING ISSUES PRECLUDE A COMPLETE DISCUSSION.
EASTERN HEMISPHERE TROPICAL CONVECTIVE FORCING HAS BECOME
CONCENTRATED IN THE AREA OF INDONESIA WITH A SECONDARY MAXIMUM IN
THE REGION OF THE TROPICAL ATLANTIC OCEAN INTO AFRICA.  DYNAMICAL
PROCESSES RESPONSIBLE FOR THIS ZONAL WAVE NUMBER 2 PATTERN OF
TROPICAL CIRCULATION AND CONVECTION ANOMALIES HAVE ADDED SOME
WESTERLY WIND FLOW (5-10M/S AT 200MB) TO THE SUBTROPICS.  THE FIRST
RESPONSE (FOR OUR PART OF THE WORLD) IS THE INTENSE SYNOPTIC
BAROCLINIC STORM CURRENTLY LOCATED ACROSS NORTH CENTRAL IOWA.  A
SECOND IMPACT (FOR MY DAYS 3-7 FORECAST) WILL BE THE STORM TRACK
BEING SHIFTED SOUTHWARD NEXT WEEK.

ALL MODELS ARE IN REASONABLE AGREEMENT WITH THE CLOSED LOW COMPLEX
THAT IS PROBABLE TO IMPACT MY CWA TUESDAY-WEDNESDAY.  THE ECMWF HAS
BEEN THE MOST CONSISTENT RUN TO RUN MODEL.  MOISTURE RETURN FROM THE
GULF OF MEXICO (THIS TIME) WILL NOT BE AN ISSUE SINCE THE CURRENT
PLAINS COLD FRONT WILL NOT GO INTO THE DEEP TROPICS.  EVEN THOUGH
DETAILS ARE STILL UNCLEAR AND THE HEAVIEST RAINFALL IS LIKELY TO
STAY TO OUR SOUTH AND EAST,I DO THINK THE DDC CWA SHOULD GET SOME
PRECIPITATION.  THUS I RAISED POPS WELL INTO THE CHANCE CATEGORY
TUESDAY-WEDNESDAY.  I ALSO RAISED TEMPERATURES MONDAY-TUESDAY TO
SLIGHTLY ABOVE CLIMATOLOGY.

ANOTHER TROUGH IS PROBABLE TO DIG INTO THE WESTERN STATES LATE NEXT
WEEK THEN SHIFT INTO THE PLAINS ROUGHLY NEXT WEEKEND.  HENCE ANOTHER
CHANCE FOR RAINFALL MAY EXIST STARTING A WEEK FROM TODAY, AND LATER
SHIFTS CAN EVALUATE.  AN EXTENDED NORTH PACIFIC JET SITUATION
COLLAPSING INTO ANOTHER WESTERN USA TROUGH IS A POSSIBILITY WEEKS
2-3.  HENCE OUR LOCAL WEEK-2 PREDICTION WILL READ NEAR NORMAL
TEMPERATURES WITH A WARMING TREND, AND NEAR NORMAL RAINFALL.

.AVIATION...

MAIN CONCERN IS OBVIOUSLY THE SURFACE WIND.  MID/UPPER TROPOSPHERIC
TROUGH AXIS PIVOTING AROUND THE DEEP IOWA LOW IS ONE OF THE
CONTRIBUTORS TO THE RAPID INCREASE IN THE SURFACE PRESSURE
GRADIENT.  THE LATTER HAS COMBINED WITH DEEP VERTICAL MIXING TO
CREATE HIGH WIND.  THE TROUGH SHOULD BE WELL TO OUR EAST BY ROUGHLY
06Z AND THE GRADIENT SHOULD RELAX AS PRESSURES RISE.  THUS WINDS
SHOULD START TO NOTICEABLY DECREASE ESPECIALLY AFTER 06Z.
PREVAILING VISIBILITIES IN DUST SHOULD STAY ABOVE 1SM DURING THIS
WIND EVENT.  BY 12Z SATURDAY GOOD VFR CAN BE EXPECTED AT ALL TAF
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  63  37  75 /   0   0   0   0
GCK  32  63  36  78 /  10   0   0   0
EHA  31  67  36  78 /   0   0   0   0
LBL  32  66  38  78 /   0   0   0   0
HYS  32  61  35  75 /  40   0   0   0
P28  37  64  41  73 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
KSZ030-031-043>046-061>065-074>079.

FREEZE WARNING FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/
SATURDAY FOR KSZ030-031-043>046-061>064-074>077-084>086.

WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR KSZ066-080-081-
084>090.

&&

FN26/23/23
Hazardous weather outlook, May 2, 11:40 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 AM CDT FRI MAY 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1140 AM CDT FRI MAY 2 2008 /1040 AM MDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS WILL HOWL ACROSS SOUTHWEST KANSAS THIS
AFTERNOON INTO THIS EVENING.  EXPECT SUSTAINED SPEEDS OF 35 TO 45
MPH WITH GUSTS IN EXCESS OF 60 MPH.  AREAS OF BLOWING DUST REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES IS ALSO LIKELY.  ALL
OUTDOOR BURNING IS EXTREMELY DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, May 2, 2:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     NON-TSTM WND GST HEALY                   38.60N 100.62W
05/02/2008  M56.00 MPH       LANE               KS   BROADCAST MEDIA

            OBSERVATION FROM KSN WEATHERLAB STATION AT HEALY HIGH
            SCHOOL.

0143 PM     NON-TSTM WND GST 3 E DODGE CITY          37.76N 99.96W
05/02/2008  M63.00 MPH       FORD               KS   ASOS

            OBSERVATION MEASURED AT THE DODGE CITY AIRPORT ASOS

0152 PM     NON-TSTM WND GST 9 ESE GARDEN CITY       37.93N 100.71W
05/02/2008  M64.00 MPH       FINNEY             KS   ASOS

            OBSERVATION MEASURED AT THE GARDEN CITY AIRPORT ASOS

&&

UMSCHEID
Local storm report, May 2, 2:26 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     NON-TSTM WND GST N SCOTT CITY            38.48N 100.91W
05/02/2008  M58 MPH          SCOTT              KS   AWOS

            OBSERVATION MEASURED AT THE SCOTT CITY AIRPORT AWOS.

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:35 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more27 hr
May 2, 10:51 AM CDTHigh Wind WarningDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 13 more13 hr

Nearby

Freeze Warnings in Kansas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.